Electronic Communications in Probability

Balanced random and Toeplitz matrices

Aniran Basak and Arup Bose

Full-text: Open access

Abstract

Except for the Toeplitz and Hankel matrices, the common patterned matrices for which the limiting spectral distribution (LSD) are known to exist share a common property–the number of times each random variable appears in the matrix is (more or less) the same across the variables. Thus it seems natural to ask what happens to the spectrum of the Toeplitz and Hankel matrices when each entry is scaled by the square root of the number of times that entry appears in the matrix instead of the uniform scaling by $n^{−1/2}$. We show that the LSD of these balanced matrices exist and derive integral formulae for the moments of the limit distribution. Curiously, it is not clear if these moments define a unique distribution

Article information

Source
Electron. Commun. Probab., Volume 15 (2010), paper no. 14, 134-148.

Dates
Accepted: 27 April 2010
First available in Project Euclid: 6 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1465243957

Digital Object Identifier
doi:10.1214/ECP.v15-1537

Mathematical Reviews number (MathSciNet)
MR2643593

Zentralblatt MATH identifier
1225.60014

Subjects
Primary: 60B20: Random matrices (probabilistic aspects; for algebraic aspects see 15B52)
Secondary: 60F05: Central limit and other weak theorems 62E20: Asymptotic distribution theory 60G57: Random measures 60B10: Convergence of probability measures

Keywords
Random matrix eigenvalues balanced matrix moment method bounded Lipschitz metric Carleman condition almost sure convergence convergence in distribution uniform integrability

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Basak, Aniran; Bose, Arup. Balanced random and Toeplitz matrices. Electron. Commun. Probab. 15 (2010), paper no. 14, 134--148. doi:10.1214/ECP.v15-1537. https://projecteuclid.org/euclid.ecp/1465243957


Export citation

References

  • Bai, Z. D. (1999). Methodologies in spectral analysis of large dimensional random matrices, a review. Statistica Sinica 9, 611–677 (with discussions).
  • Bai, Z. D. and Silverstein, J. (2006). Spectral Analysis of Large Dimensional Random Matrices. Science Press, Beijing.
  • Basak, Anirban (2009). Large dimensional random matrices. M.Stat. Project Report, May 2009. Indian Statitstical Institute, Kolkata.
  • Bhamidi, Shankar; Evans, Steven N. and Sen, Arnab (2009). Spectra of large random Trees. Available at http://front.math.ucdavis.edu/0903.3589. %
  • Bhattacharya, R. N.; Ranga Rao, R. Normal approximation and asymptotic expansions.Wiley Series in Probability and Mathematical Statistics.John Wiley & Sons, New York-London-Sydney, 1976. xiv+274 pp.
  • Bose, Arup; Gangopadhyay, Sreela and Sen, Arnab (2009). Limiting spectral distribution of $XX^{\prime}$ matrices. Annales de l'Institut Henri Poincaré. To appear. Currently available at http://imstat.org/aihp/accepted.html.
  • Bose, Arup; Sen, Arnab. Another look at the moment method for large dimensional random matrices. Electron. J. Probab. 13 (2008), no. 21, 588–628.
  • Bryc, Włodzimierz; Dembo, Amir; Jiang, Tiefeng. Spectral measure of large random Hankel, Markov and Toeplitz matrices. Ann. Probab. 34 (2006), no. 1, 1–38.
  • Hammond, Christopher; Miller, Steven J. Distribution of eigenvalues for the ensemble of real symmetric Toeplitz matrices. J. Theoret. Probab. 18 (2005), no. 3, 537–566.